High Wind, Corson
- When
- August 13, 12:10 AM CST
- Where
- Corson forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
High winds gusting to 74 mph occurred behind exiting thunderstorms to the east. No damage was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds gusting to 74 mph occurred behind exiting thunderstorms to the east. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 8:47 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 947 PM CDT THU AUG 12 2010 .UPDATE... TORNADO WATCH 603 HAS BEEN COMPLETELY CANCELLED OVER THIS CWA. HOWEVER...THE LOW LEVEL JET IS POINTING UP INTO THE FAR EASTERN ZONES...WITH A SEPARATE CORE OF WEAKER LOW LEVEL JET WINDS POINTING UP INTO CENTRAL SOUTH DAKOTA. AS SUCH...ONE AREA OF SEVERE CONVECTION IS WORKING EAST THROUGH THE UNR CWA AT THIS TIME...WHILE ADDITIONAL CONVECTION IS REDEVELOPING ACROSS THE FAR EASTERN FORECAST ZONES /MAINLY EAST OF I-29 ATTM/. LASTLY...THERE IS A SEPARATE CLUSTER OF CONVECTION WORKING SOUTHEAST THROUGH SOUTHEASTERN NORTH DAKOTA...AND COULD ALSO BE CLIPPING PORTIONS OF THE EASTERN FORECAST AREA. SO...CONVECTIVE ACTIVITY OVER THIS CWA OVERNIGHT CERTAINLY APPEARS TO BE A GOOD BET. NO CHANGES MADE TO OVERNIGHT LOW TEMPERATURES. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION. && .PREV DISCUSSION... .SHORT TERM...THROUGH SUNDAY AM MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281 SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN. AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7 TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE SHORT TERM. .LONG TERM...SUNDAY THROUGH THURSDAY A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE REGION. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY. THE HIGHEST PROBABILITIES OF THUNDER THROUGH THE REST OF TONIGHT AND FRIDAY MORNING EXIST ACROSS THE KMBG...KABR AND KATY TERMINALS. SEVERE STORMS ARE POSSIBLE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT THU AUG 12 2010 MNZ039-046-SDZ006>008-011-018>023-130945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 438 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-130945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 NE YANKEETOWN 45.53N 96.70W
08/12/2010 E70 MPH BIG STONE MN TRAINED SPOTTER
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 ESE ODESSA 45.24N 96.27W
08/12/2010 E60 MPH BIG STONE MN PUBLIC
3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
08/12/2010 M69 MPH CORSON SD MESONET
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1153 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST MCLAUGHLIN 45.81N 100.81W
08/12/2010 E70 MPH CORSON SD LAW ENFORCEMENT
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST LITTLE EAGLE 45.68N 100.80W
08/12/2010 M65 MPH CORSON SD PUBLIC
STILL SUSTAINED WINDS OF 40 MPH WITH SOME HIGHER GUSTS
&&
TEAM ABRThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257624.